Hail, Kit Carson
- When
- June 6, 6:05 PM MST
- Where
- Kit Carson County, 16 mi N of Flagler
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.533, -103.067
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 1:03 PM MST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT FRI JUN 6 2003 TONIGHT...UPPER LOW DROPS THROUGH THE DAKOTAS SPREADING STRONG UPWARD VERTICAL MOTION FIELD ACROSS THE FORECAST AREA. 700-500 MB LAPSE RATES OF 6 TO 6.5C/KM WILL BE IN COLORADO THIS EVENING AND THEN DIMINISH RAPIDLY TO LESS THAN 6C/KM EVERYWHERE IN THE FORECAST AREA BY 06Z. THESE LAPSE RATES COMBINED WITH TOTAL TOTALS IN THE MIDDLE 40S AND ALSO FALLING AFTER 06Z SUGGEST A LIMITED SEVERE THREAT...MAINLY WITH FRONTAL PASSAGE...OF BRIEF GUSTY WINDS AND PERHAPS SMALL HAIL. MAIN CHALLENGE WILL BE QPF (QUANTITATIVE PRECIPITATION FORECAST) AND USED GFS BEFORE 06Z THEN ETA AFTER 06Z. FAVORED COOLER MAV FOR LOWS. SATURDAY...GFS AND ETA IN BETTER AGREEMENT WITH 500 MB REPRESENTATION OF THE SYSTEM...BOTH SHOWING A CLOSED LOW MOVING EAST ACROSS NEBRASKA. A SECONDARY VORTICITY LOBE WILL ROTATE AROUND THE MAIN LOW IN THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY IN THE EAST TAPERING OFF TO CHANCE SHOWERS IN COLORADO. 700-500 MB LAPSE RATES STEEPEN UNDER COLD POOL ALOFT...AND TOTAL TOTALS IN THE NORTHERN ZONES WILL BE IN THE LOWER 50S. PRIMARY LIMITING FACTOR FOR CONVECTION WILL BE LACK OF MOISTURE...AS 700 MB DEWPOINTS WILL BE QUITE LOW AND K INDICES WILL BE IN THE MIDDLE TO UPPER 20S. WITH LITTLE IF ANY SUN EXPECTED AND LOW LEVEL COLD ADVECTION BY NORTHERLY WINDS COOL FWC GUIDANCE SEEMS APPROPRIATE. WILL HOLD ON TO SLIGHT CHANCE DURING THE EVENING FOR ANY LINGERING ACTIVITY IN THE FAR EAST...BUT SUBSIDENCE AND DRY AIR WILL FINALLY END PRECIPITATION EVERYWHERE BY 06Z. SUNDAY/MONDAY...RISING HEIGHTS AND RETURN FLOW WILL RESULT IN DRY AND MUCH WARMER CONDITIONS. 850 TEMPERATURES SUPPORT HIGHS IN THE LOWER TO MIDDLE 70S ON SUNDAY WITH DOWNSLOPING WINDS LIMITED TO THE WEST AND VERY LATE IN THE DAY AT THAT. ON MONDAY SOUTHWESTERLY DOWNSLOPING WINDS WILL ENHANCE SURFACE WARMING THROUGHOUT THE FORECAST AREA AND ETA 2 M TEMPERATURES ALREADY IN THE UPPER 80S TO LOWER 90S AND WILL TREND THE TEMPERATURE FORECAST IN THAT DIRECTION. EXTENDED (TUESDAY THROUGH FRIDAY)...ZONAL FLOW ALOFT ON TUESDAY WITH SHORTWAVE MOVING THROUGH LATE. SURFACE FLOW WILL BE DOWNSLOPE MOST OF THE DAY WITH A GRADUAL UPSLOPE FLOW DEVELOPING WITH VEERING WINDS AHEAD OF A COLD FRONT MOVING THROUGH NEBRASKA. THE GFS GENERATES PLENTIFUL PRECIPITATION ALONG THE FRONT AND WILL INSERT CHANCE THUNDER NORTH/EAST AND SLIGHT CHANCE ELSEWHERE FOR TUESDAY NIGHT. ON WEDNESDAY THE UPPER FLOW BACKS TO SOUTHWEST AND BOTH THE GFS AND ECMWF SHOW A STRONGER SHORTWAVE MOVING OVER THE AREA. MOISTURE AND INSTABILITY AXIS WILL BE OVER THE EASTERN ZONES PER THE GFS...AND WILL INSERT CHANCE FOR THUNDER THERE WITH SLIGHT CHANCE ELSEWHERE. ON THURSDAY MORE SHORTWAVE ENERGY RIPPLES THROUGH WITH A SURFACE FRONT ALSO IN THE VICINITY. DETAILS HARD TO PIN DOWN AT THIS POINT AND WILL LEAVE CHANCE THUNDER GOING ALL ZONES. ON FRIDAY THE GFS DOES NOT GENERATE ANY PRECIPITATION...HOWEVER ANOTHER SHORTWAVE COMES THROUGH AND COMBINED WITH UPSLOPE FLOW AND INSTABILITY AXIS OVER THE AREA WILL HAVE TO INSERT CHANCE THUNDER THIS DAY AS WELL. .GLD...NONE. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071046- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FOOTHILLS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL MOVE INTO THE EASTERN PLAINS LATE THIS AFTERNOON. SMALL HAIL AND WINDS GUSTING TO 40 MPH MAY BE EXPECTED WITH A FEW OF THESE STORMS. TONIGHT...AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE NORTHWEST... SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE TRISTATE AREA. THEY WILL BECOME MORE NUMEROUS ACROSS THE ENTIRE AREA AFTER MIDNIGHT. NONE OF THIS AFTERNOONS OR TONIGHTS THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS...AND A FEW ISOLATED THUNDERSTORMS...WILL END SATURDAY DURING THE DAY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJC
The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360437, 5360438.